Kentucky, 2002

Hail in Kentucky, July 2, 2002

July 2, 2002 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 8:50 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 8:50 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT TUE JUL 2 2002

13Z SFC ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER EAST KENTUCKY
WITH DEWPOINTS UP IN THE STEAMY LOWER 70S. LITTLE SYNOPTICLY TO
KEY IN ON FOR AFTERNOON ACTIVITY...MORNING SOUNDINGS INDICATE A
DECENT CAP AT 700 MBS HOLDING BACK THE POTENT LIS TO MINUS 8 AND
CAPES ABOVE 3000 J/KG. SHOULD BE SIMILAR TO YESTERDAY WITH PERHAPS
THE HIGH TERRAIN A BIT MORE PRONE. THE FORECAST HAS THIS IN HAND...
WILL UPDATE MAINLY TO REMOVE MENTION OF MORNING FOG. UPDATE OUT
SHORTLY.

.JKL...NONE.

GREIF

In the hours before

Special weather statement, Jul 2, 12:29 PM EST, 41 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
July 2, 1:10 PM EST
Where
Pulaski County, Squib
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -84.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312131.